Jump to content

Pacemaker


Nina
 Share

Recommended Posts

My POTS has been stable for 5 years with florineff and 25mg bd of metoprolol. However over the last six months my tachycardia has come back. I have been put on 100mg bd of metoprolol which is a very high dose and reduces my heartrate to 35 at night and in the low 50's during the day. However the tachycardia is still coming back occasionally and it does not look like I can take any more beta blocker. I was told that if I have a pace maker to stop the bradycardia they could give me more beta blocker to stop the tachycardia. Does any one have a pace maker for this problems and if so what are you comments.

Thanks Nina

Link to comment
Share on other sites

Hi Nina,

Generally speaking pacemakers are not recommended for POTS patients anymore because they now know that in most people it does not improve their condition. However, there are some patients that do see benefit so make sure you get really consults on your case before having surgery.

I have a pacemaker and I still have lots of bradycardia (that the pacemaker does control) however, I also have extreme tachycardia that has not been well controlled by medication regardless of the dose.

Is it possible for you to consult with one of the autonomic specialists regarding this matter?

I would talk to your Dr about changing meds first. I was told by some of the 'experts' in the field that when patients like us get to where we aren't responding anymore to a particular med that their experience is the answer is usually going with a different med not increasing the dose of what isn't working. We talked about how that goes against how most Dr's are trained so we, as the patient, usually have to put our foot down and ask to try something different.

Also, you may want to adjust and consider Florinef as the culprit as well. I was on Florinef for 3 1/2 yrs and did "ok" with it and then suddenly I started having all kinds of problems and a horrible flare with symptoms and it turned out my body had gotten so used to the Florinef that it wasn't working anymore and it turns out my body was rejecting the florinef.

Have you tried increasing your fluid intake as well? Sometimes the tachycardia gets worse because blood volume is too low and the tachycardia is a compensatory response.

Link to comment
Share on other sites

Nina,

I would be very cautious about getting a pacemaker for the reason you have described. My pacemaker certainly helps my bradycardia but the tachy must be controlled by a beta blocker. I was on 100 mg of Toprol XL for years and it just stopped being effective for me (this was prior to the pacemaker). I am now on Zebeta 5 mg. As you can see, a much smaller dose is required of Zebeta. So, it may be that for you the best option is to try a different beta blocker. I know it's odd how our medicines can work so well for so long and then just "conk out". But, based on what you have written, a pacemaker seems like an awfully drastic decision when a med change may be all that is needed. Good luck!

Carmen

Link to comment
Share on other sites

Nina,

Please be very carefull. I have a dual chamber pacemaker, and if I could change this I would. Please look into all opitions. To me my life went down hill from the start of the pacemaker inplant. I also have a abltion at the same time due to the tacky. The bad thing is it come back, at least it did for me. I am still taking 50 mg of metoprol daily. I can not go any higher as beta blocker make me depressed. But please look into things and other meds. Don't just jump into getting a pacemaker. There me be a different med that will help alot more.

I have POTS/ NCS. I wish I would had found this web site before I had my placed. The best thing I think to do is to get a 2nd option before you even thing about the pacemaker. I am not trying to scare you. I just don't want anyone to go though what I had. My doctors told me if I had this pacemr placed I would feel great and get back to a normal life. I was playing hockey up to this point, going for long walks, and having a great life. Then after the implant, I now have only a few good hours a week, I can not longer worl, now I think part oof this is that the POTS got worse, but it odd how big of change it made for me in a bad way.

I wish you the best of luck, and hope you find a treatment thats going to help you! :unsure:

Amy

Link to comment
Share on other sites

Like Amy, I also went downhill after the pacemaker. Now I am stuck with it. Mine is also a dual-chamber; it has not helped at all and I dearly regret this.

Link to comment
Share on other sites

Folks with POTS typically do poorly with pacemakers--there are a few who've done better, but I can't think of any off the top of my head.

If you haven't looked at the main DINET site, that's a good place to start to research treatments (under "what helps").

http://www.dinet.org

also, you can look at the "what to avoid section for info on things that tend to worsen symptoms--including ablations. http://www.dinet.org/what_to_avoid.htm

Nina :D

Link to comment
Share on other sites

Just wanted to clarify...I don't think Nina was saying they are talking about ablation so that doesn't appear to be part of her question.

She was saying the Dr is discussing pacemaker to control bradycardia and that if the pacemaker would control the brady then they could increase the beta blocker in hopes of better controlling the tachycardia.

I do understand the Dr's line of thinking I'm just concerned that it wouldn't really work that way.

I do have a pacemaker and have been helped a lot by it but I'm one of the few who had very clear objective testing that showed my heart rate bottomed out first causing the syncope. The blood pressure drop was secondary but not the actual cause of syncope in my case. Overtime, my body has changed and my autonomic response has changed. I do still pass out some from bp dropping but my pacemaker data clearly shows hundreds of episodes in a 60 day time period where syncope is avoided because of the pacemaker when my heart rate drops too low and my bp is not dropping low all the time.

So, I am one of the unusual cases and the pacemaker has helped me a whole lot.

My concern for Nina though is from what she writes, the pacemaker may do nothing for her in her case.

Link to comment
Share on other sites

I understood the question Nina posed. However, many docs do an EP study while preparing for the implantation of a pacing device--and may do an ablation during the procedure.

Pooh, I'm glad that pacing has helped you. Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...